Alert archive / California / Wind Advisories in 2010

Wind Advisory 23, NWS San Diego, CA

May 10, 2010Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 10, 2010, 1:58 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 10, 2010, 5:00 PM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 10, 2010, 1:58 PM PDT (20:58 UTC)
In effect from
May 10, 2010, 5:00 PM PDT
Expired
May 11, 2010, 5:07 PM PDT
In force
24 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WWUS76 KSGX 102058
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
158 PM PDT MON MAY 10 2010

CAZ055-056-058-060>062-110500-
/O.NEW.KSGX.WI.Y.0023.100511T0000Z-100512T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
158 PM PDT MON MAY 10 2010

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 PM PDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 PM
PDT TUESDAY. 

* TIMING: WINDS WILL STRENGTHEN LATE THIS AFTERNOON WITH STRONGEST
  WINDS THIS EVENING AND AGAIN LATE TUESDAY AFTERNOON AND EARLY
  TUESDAY EVENING. WINDS WILL DIMINISH BY THE MID-EVENING TUESDAY.

* WINDS: WINDS WILL BE 20 TO 30 MPH WITH GUSTS EXCEEDING 40 MPH AT
  TIMES. LOCAL GUSTS WILL EXCEED 50 MPH ON THE DESERT SLOPES AND
  EAST OF THE BANNING PASS.

* VISIBILITY: LOCAL VISIBILITIES WILL BE BELOW 1 MILE IN BLOWING
  DUST AND SAND.

* IMPACTS: WIND WILL MAKE DRIVING DIFFICULT AT TIMES. SOME MINOR
  TREE DAMAGE WILL BE POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MAXWELL
4 follow-up statements
228 
WWUS76 KSGX 110328
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
828 PM PDT MON MAY 10 2010

CAZ055-056-058-060>062-111300-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-100512T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
828 PM PDT MON MAY 10 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT TUESDAY. 

* TIMING: STRONG GUSTY WINDS WILL WEAKEN SLIGHTLY OVERNIGHT...THEN
  INCREASE AGAIN TUESDAY AFTERNOON. WINDS WILL DIMINISH BY TUESDAY EVENING.

* WINDS: WINDS WILL BE 20 TO 30 MPH WITH GUSTS EXCEEDING 40 MPH AT TIMES.
  LOCAL GUSTS WILL EXCEED 50 MPH ON THE DESERT SLOPES AND EAST OF
  THE BANNING PASS.

* VISIBILITY: LOCAL VISIBILITIES WILL BE BELOW 1 MILE IN BLOWING 
  DUST AND SAND.

* IMPACTS: WIND WILL MAKE DRIVING DIFFICULT AT TIMES. SOME MINOR 
  TREE DAMAGE WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND COULD
REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

&&

$$

SS
161 
WWUS76 KSGX 111117
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
417 AM PDT TUE MAY 11 2010

CAZ055-056-058-060>062-112000-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-100512T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
417 AM PDT TUE MAY 11 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* WINDS: WINDS WILL BE 20 TO 30 MPH WITH GUSTS EXCEEDING 40 MPH AT
  TIMES. LOCAL GUSTS WILL EXCEED 50 MPH ON THE DESERT SLOPES AND
  EAST OF THE BANNING PASS.

* VISIBILITY: LOCAL VISIBILITIES WILL BE BELOW 1 MILE IN BLOWING 
  DUST AND SAND.

* IMPACTS: WIND WILL MAKE DRIVING DIFFICULT AT TIMES. SOME MINOR 
  TREE DAMAGE WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND COULD
REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

&&

$$

MACKECHNIE
000 
WWUS76 KSGX 111958
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1258 PM PDT TUE MAY 11 2010

CAZ055-056-058-060>062-120030-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-100512T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1258 PM PDT TUE MAY 11 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* WINDS: WINDS WILL BE 20 TO 30 MPH WITH GUSTS EXCEEDING 40 MPH AT TIMES.
  LOCAL GUSTS WILL EXCEED 45 MPH ON THE DESERT SLOPES AND EAST OF
  THE BANNING PASS.

* VISIBILITY: LOCAL VISIBILITIES WILL BE BELOW 1 MILE AT TIMES IN
  BLOWING DUST AND SAND.

* IMPACTS: WIND WILL MAKE DRIVING DIFFICULT AT TIMES. SOME MINOR
  TREE DAMAGE WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND COULD
REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

&&

$$

PG
441 
WWUS76 KSGX 120007
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
507 PM PDT TUE MAY 11 2010


CAZ055-056-058-060>062-120115-
/O.CAN.KSGX.WI.Y.0023.000000T0000Z-100512T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
507 PM PDT TUE MAY 11 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WINDS IN THE MOUNTAINS AND DESERTS HAVE DROPPED BELOW
ADVISORY STRENGTH AND WILL CONTINUE TO WEAKEN THIS EVENING.

$$

SS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 10, 9:00 AM PDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 10, 9:00 AM PDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT MON MAY 10 2010

.SYNOPSIS...ANOTHER LOW PRESSURE SYSTEM WILL BRING MORE WINDY...COOL
WEATHER THIS AFTERNOON THROUGH TUESDAY. THIS SYSTEM MAY GENERATE A
FEW LIGHT RAIN SHOWERS TONIGHT INTO TUESDAY MORNING. THE SYSTEM WILL
MOVE EAST TUESDAY NIGHT FOLLOWED BY WARMER WEATHER AND LIGHTER WINDS
WEDNESDAY THROUGH SUNDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

THE WEST WINDS HAVE DECREASED THIS MORNING AS THE LOW PRESSURE
TROUGH MOVED EAST AND ONSHORE PRESSURE GRADIENTS WEAKENED. SOME LOW
CLOUDS REMAIN OVER THE COASTAL SLOPES AND WEST OF THE MTNS. WEAK
RIDGING IN BETWEEN LOW PRESSURE SYSTEMS WILL BRING SOME CLEARING
WEST OF THE MTS THIS PM...BUT TEMPERATURES WILL REMAIN ABOUT 10 DEG
BELOW NORMAL. CONTINUED PARTLY CLOUDY IN THE MTS.

ANOTHER POTENT LOW PRESSURE TROUGH MOVING IN FROM THE NW WILL
INCREASE ONSHORE FLOW AND BRING ANOTHER ROUND OF STRONG...GUSTY WEST
WINDS TO THE MTNS AND DESERTS THIS AFTERNOON/EVENING. A WIND
ADVISORY MAY BE REQUIRED FOR THE MTNS AND DESERTS. THE TROUGH WILL
ALSO CAUSE A RAPIDLY...REDEVELOPING MARINE LAYER WITH PATCHY LIGHT
PRECIP OR DRIZZLE OVER AND WEST OF THE MTNS TONIGHT...AND MORE FOG
IN THE MTS. CLEARING AND SLIGHTLY WARMER TUE PM AS THE TROUGH SHIFTS
EAST. SURFACE HIGH PRESSURE BUILDS OVER THE GREAT BASIN FOR WEAK
OFFSHORE FLOW FROM THE NORTH AND MORE WARMING ON WEDNESDAY.

THURSDAY THROUGH THE WEEKEND...TEMPERATURES WILL BE NEAR SEASONAL
AVERAGES WITH WEAK TROUGHING ALOFT FOR NIGHT AND MORNING LOW CLOUDS
WEST OF THE MTNS. COOL...CLOUDY WEATHER EARLY NEXT WEEK AS ANOTHER
PACIFIC TROF SLOWLY MOVES THROUGH SOCAL.

&&

.AVIATION...
101520Z...BROKEN-SCATTERED STRATUS/STRATOCUMULUS WITH BASES
FL025-035 AND TOPS FL045-055 EXTENDS INLAND TO MOUNTAINS. EXPECT
CLOUDS TO CONTINUE TO OBSCURE MTN COASTAL SLOPES BETWEEN
FL035-055...OTHERWISE CLOUD LAYER BECOMING MOSTLY SCATTERED FROM
10/1800 UTC THROUGH 18/2200 UTC. WINDS IN THE FL100-FL160 LAYER WNW
30-45KT FOR OCCASIONAL MODERATE TURBULENCE/MTN WAVES OVER
MTNS/DESERTS.

AFTER 10/2200 UTC...WINDS IN THE FL010-FL100 LAYER INCREASING TO
W25-40 KT WHILE WINDS IN THE FL100-FL160 LAYER INCREASE TO W50-60
KT...RESULTING IN MODERATE/STRONG TURBULENCE/MTN WAVES OVER
MTNS/DESERTS AND OCCASIONAL BLOWING SAND/SURFACE WIND GUSTS 40-60
KTS THROUGH CANYONS AND ACROSS DESERT VALLEY FLOORS. W OF MTNS

BETWEEN 10/2200 AND 11/0200 UTC...STRATUS LAYER W OF MTNS/OVER WATER
INCREASING TO BROKEN AND LOWERING WITH BASES FL025 AND TOPS FL045.
ALSO EXPECT INCREASING CIRROSTRATUS ABOVE FL220.

&&

.MARINE...
PRESSURE GRADIENT HAS TEMPORARILY SLACKENED AS WEAK HIGH PRESSURE
RIDGE MOVES ACROSS SOUTHERN CALIFORNIA BIGHT. AS RESULT WINDS HAVE
DIMINISHED BUT SEA STATE STILL CHOPPY WITH HEIGHTS AROUND 6 FEET AND
PERIOD AROUND 7 SECONDS. NEXT TROUGH PASSING BY TO THE NORTH
TONIGHT/TUESDAY EXPECTED TO CAUSE PRESSURE GRADIENT TO INCREASE
AGAIN. OVER OUTER WATERS FOR THIS EVENING FORECAST IS FOR SUSTAINED
WIND SPEEDS AROUND 20 KT WITH GUSTS TO 30 KT. SMALL CRAFT ADVISORY
HAS ALREADY BEEN ISSUED FOR 2100 PDT TONIGHT THROUGH 2100 PDT
TUESDAY.

&&

PZ...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 9 PM PDT TUESDAY
     FOR THE WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...PG
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, May 10, 4:00 AM PDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON MAY 10 2010

CAZ042-043-048-050-055>058-060>062-111200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

GUSTY WINDS IN THE MOUNTAINS AND DESERTS TODAY...
INCREASING IN STRENGTH THIS EVENING.

HIGH RIP CURRENT RISK AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR THE BEACHES...HIGH RIP CURRENT RISK ON TUESDAY AND
WEDNESDAY...AND AGAIN FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:20 AM PDTSmall Craft AdvisorySGX41 hr

Nearby

Wind Advisories in California, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.